Case summary – 4 year old previously healthy child developed abdominal pain on right side since 15 days, difficult in breathing since 2 days, more in lying down position and facial edema since 1 day. CXR was done by local practitioner which revealed minimal right pleural effusion and the child was referred to a local hospital. In the hospital as the child lied down during procedure of IV insertion, she started gasping, became cyanotic and had a cardiorespiratory arrest .Child was immediately intubated, Given CPR d started on manual IPPR. Child was then referred to our hospital for further management.t
In our PICU it was observed that she was requiring very high pressures on manual bagging as well as on connecting to ventilator to generate good tidal volume. Child used to desaturate to dangerously low levels immediately upon disconnecting for procedures like suctioning and change of posture. On ventilator graphics there was more of airway problem rather than compliance issues. Clinical examination revealed tachycardia and signs of low cardiac output along with massive puffiness of face, neck, edema above clavicles and continuous bleeding from nose. Chest X Ray revealed normal bilateral lung fields with wide mediastinum. Her perfusion was not improving despite adequate filling, hence central venous line and arterial line were inserted and high doses of vasoactive agents were titrated continuously according to IBP, CVP, Lactate, blood gas etc. CECT chest was done which showed an anterior mediastinal mass of 8*8*5 cm ( ?Suspected Germ cell tumor ) displacing superior mediastinal vessels and arch of aorta. In addition, there was sub segmental collapse of right upper lobe and left lung. Child was started on Inj Hydrocortisone in view of suspected malignancy after consultation with oncologist . After 72 hrs of steroids , there was gradual reduction in airway pressures and the patient was successfully weaned from the ventilator without neurologic deficit by day 5. Child recovered without neurological deficit and is undergoing chemotherapy at an oncology center.
Learning Points:- Â Superior Vena Cava Syndrome (SVCS) and critical airway obstruction should be suspected if symptoms like dyspnoea, orthopnoea, wheezing, hoarseness, along with facial oedema and wide mediastinum on CXR are present in children. The present case had severe obstructive symptoms which were position dependent. Early recognition of these life- threatening clinical signs and timely intervention to manage such patients in collaboration with paediatric intensivists, surgeons, and oncologists is crucial to improve the outcome.